Even healthy older adults can experience less secure balance than when they were younger. Older adults may be taking many medications or coping with chronic conditions that can cause problems with balance.
However, balance problems are not an unavoidable consequence of aging and may point to an early sign of a disorder. There are several conditions that can cause balance disorders for a variety of reasons. Some of those conditions are:
- Inner ear problems (vertigo, Ménière’s disease, labyrinthitis). These can cause dizziness and the sensation of the room spinning, especially in the dark. Your inner ear contains many tiny structures that together make up the vestibular system (your balance control center). These structures include the fluid-filled semi-circular canals of the labyrinth in the ear. The semi-circular canals are lined with tiny hairs and contain many nerves. The hairs and nerves work together so you automatically have a sense of the position of your head, as well as the movements of your body and the pull of gravity. There are also calcium crystals inside the labyrinth that help you sense movement and gravity. Researchers report that the number of nerve cells in the vestibular system drops after the age of 55 years. This decline gets worse the older we get. (See Dizziness for more information.)
- Vision problems. Cataracts, macular degeneration, glaucoma, and weakening eyesight (reduced visual acuity) are risk factors for disequilibrium.
- Numbness. Numbness (peripheral neuropathy) in the legs and feet comes from nerve damage, which can be a result of simple aging or diseases like diabetes. Your nerves can no longer send signals to your brain about the position of your legs and feet, which can cause unsteadiness.
- Other nerve problems. Neurological disorders such as Parkinson's disease, ataxia, spinal cord disorders, and other chronic diseases increase the risk of balance problems.
- Joint and muscle problems. Most people experience at least some arthritis, joint pain, or muscle weakness with advancing years. These can interfere with your body’s ability to move and react quickly to changes in posture or position.
- Postural (orthostatic) hypotension. Low blood pressure decreasing when you stand up quickly from a sitting or lying position. Causes of postural hypotension may include Inadequate oxygen to the brain (ischemic cerebral disease), pinching of the vertebral artery in your spine, or taking medications that affect your body’s response to sitting up or standing up.
- Medications. Many older adults take quite a few different medications each day—both prescription and over-the-counter products. Your sense of balance may be affected by some of these drugs, such as:
- anti-epileptic drugs
- sedatives and tranquilizers
- beta blockers (a type of heart medicine)
- blood pressure medications
- drugs to treat Parkinson’s disease
- some antidepressants
- nitroglycerin (a heart medicine), if taken with erectile dysfunction drugs containing sildenafil (Viagra or Cialis)
- narcotics/opioids (pain drugs)
- sleep medications
- alternative medications such as Ginkgo biloba, melatonin, St. John’s wort, and medical marijuana
Combining drugs or drinking alcohol along with any of these medications may intensify your unsteadiness.
Last Updated December 2020